Caffeine As a Contributor To Polypharmacy?

Caffeine is one of the most commonly used drugs that is widely available and put into numerous energy drinks. Of course, caffeine is also contained within coffee which I would suspect many of you drink on a regular basis. I think it is very important to ask about caffeine intake (known and potentially unknown). In addition to drinks, many patients will take energy supplements which can contain caffeine as well. So how can this drug contribute to polypharmacy? It’s all due to its physiological effects of course! I’ll discuss a few ways where I have seen caffeine contribute to polypharmacy.

Insomnia and Anxiety

Much like Kramer in this clip, caffeine can contribute to insomnia and anxiety. I have seen plenty of sedatives (benzodiazepines, Z-drugs, first generation antihistamines, trazodone etc.) given to patients to counteract the stimulatory effects of drugs like caffeine. Before considering adding one of these drugs, be sure to assess caffeine intake.

Cardiovascular

Understanding that caffeine can stimulate the heart, you must recognize that tachycardia and elevated blood pressure are risks with caffeine. Of course, these effects are dose-dependent. The more caffeine a patient takes, the more likely it will impact the cardiovascular system. I have seen beta-blockers, and calcium channel blockers like diltiazem and verapamil added to patients who are taking large amounts of caffeine.

Urinary Effects

It is important to recall that caffeine has urinary effects. From a physiological standpoint, it can have mild diuretic effects which can increase as dosages escalate. This can be especially troublesome in our elderly patients who may already have risk factors for urinary incontinence and/or frequency. When patients come running for their “over-active bladder” medications like oxybutynin, tolterodine, etc., be sure that caffeine intake is assessed and that it isn’t the major cause of the issue.

GI Tract

Caffeine has been reported to be upsetting to the stomach and may exacerbate GERD and/or peptic ulcer disease in many patients. In an effort to avoid polypharmacy and the addition of agents like H2 blockers or PPIs, I would recommend assessing caffeine intake when the patient reports new gastrointestinal symptoms.

I hope this post allows you to recognize that caffeine can be a player in polypharmacy and you aren’t going to recognize this unless you specifically ask about caffeine intake!

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

0 Comments

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

October 5, 2022

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories